New Mexico, 2020

Damaging Wind in New Mexico, June 23, 2020

June 23, 2020 · NWS MAF · 1 event in 1 county or zone

An upper level ridge was centered over the Desert Southwest with southeast New Mexico on the eastern edge of this ridge. A surface boundary from thunderstorms the previous night was pushed up against the mountains in southeast New Mexico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level ridge was centered over the Desert Southwest with southeast New Mexico on the eastern edge of this ridge. A surface boundary from thunderstorms the previous night was pushed up against the mountains in southeast New Mexico. Moist and unstable air was in place across the area along with sufficient wind shear. These conditions resulted in a thunderstorm that developed in southeast New Mexico with strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 23, 4:05 PM MST, 3 hours 47 minutes earlier.

Area forecast discussion, Jun 23, 4:05 PM MST, 3 hours 47 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
605 PM CDT Tue Jun 23 2020

.DISCUSSION...
See aviation discussion below.

&&

.AVIATION...
Tonight the main focus is on the potential for storms to move
into SE NM and impact CNM/HOB. Radar shows scattered storms near
and north of Ruidoso moving s-se. Favored track and environment
supports storms arriving near CNM/HOB 03Z-05Z/Wed and we have kept
the TEMPO TSRA there until 07Z-08Z. Otherwise VFR elsewhere with
easterly winds mostly less than 12kts.

&&

.PREV DISCUSSION... /issued 324 PM CDT Tue Jun 23 2020/

DISCUSSION...

We received some much needed rainfall last night in many locations
across the Permian Basin including the first measurable amount at
MAF since May 15th! A decaying Mesoscale Convective System (MCS) is
observed on satellite over central TX. Further west in our
forecast area, a sfc boundary left behind from last night's
convection has pushed up against the higher terrain. Easterly
winds behind this boundary have cooled temperatures quite a bit
compared to yesterday. Dew points are in the mid to upper 50s and
skies are continuing to clear. Models indicate a new complex of
storms will materialize off of the Sangre de Cristos Mountains in
New Mexico this evening and drift southeastward along the eastern
periphery of a large upper-level ridge over the Desert Southwest.
These storms are progged to reach southeast New Mexico around
03Z, and the Upper Trans Pecos by 06Z. High-res models indicate
the storm complex could make it as far south as PEQ-INK- ODO
before dissipating. Forecast soundings show a fairly unstable
airmass will bejectory in place ahead of these storms w/bulk
shear values increasing to around 35-40 kts tonight and thus a few
severe reports are not out of the question with damaging winds
being the main threat. Convection tomorrow will depend on outflow
from tonight's storms. It looks like the best chances will be
across the higher terrain from the Guadalupe Mtns to the Marfa
Plateau. High temperatures will be a few degrees warmer tomorrow
reaching the mid 90s. The upper ridge will be nudged a bit further
eastward Thursday and Friday as an upper-level trough moves into
the western U.S. Increasing heights aloft will suppress convection
across much of the region besides the higher terrain Thursday and
Friday. A passing shortwave trough will promote increasing
thunderstorms cjectoryhances across the northern CWA on on
Saturday. Warmer and drier weather is expected Sunday through the
beginning of next week as ridging returns.

-Salerno

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     68  91  69  95 /  20  20  10   0
Carlsbad                       69  94  68  98 /  40  20  30  20
Dryden                         73  96  73  98 /  20  20  10  10
Fort Stockton                  70  93  70  95 /  30  20  10  10
Guadalupe Pass                 63  85  64  90 /  30  30  40  20
Hobbs                          66  90  66  93 /  40  20  20  10
Marfa                          62  89  60  92 /  20  30  10  20
Midland Intl Airport           68  94  69  95 /  20  20  10   0
Odessa                         68  92  70  95 /  30  20  10   0
Wink                           72  96  71  98 /  40  20  20  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
Hazardous weather outlook, Jun 23, 12:58 PM MST, 6 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
258 PM CDT Tue Jun 23 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-242000-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
258 PM CDT Tue Jun 23 2020 /158 PM MDT Tue Jun 23 2020/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

There is a slight risk of severe thunderstorms this afternoon and
evening.  Any severe storms that do develop will be accompanied by
large hail and/or damaging winds. Frequent lightning in and near
thunderstorms is also likely.

Thunderstorms are expected to develop this afternoon and evening
along the mountains of eastern New Mexico and move southeast over
southeastern New Mexico and west Texas. Additional thunderstorms
may develop over the Davis and Chinati Mountains of southwestern
Texas. The best chances for thunderstorms will be late this evening
and early Wednesday morning over southeastern New Mexico.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Jun 23, 5:19 PM MST, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
719 PM CDT Tue Jun 23 2020

TXZ275-281-240045-
Presidio Valley TX-Chinati Mountains TX-
719 PM CDT Tue Jun 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PRESIDIO COUNTY UNTIL 745
PM CDT...

At 718 PM CDT, Doppler radar was tracking a strong thunderstorm near
Candelaria, moving south at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Candelaria, Chinati Mountains and Ruidosa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3025 10469 3019 10449 2984 10459 2985 10463
      2994 10468 2995 10467 2997 10468 2998 10469
      3002 10469 3002 10470 3005 10471 3008 10469
      3013 10470 3018 10469 3022 10471
TIME...MOT...LOC 0018Z 019DEG 23KT 3016 10462

12
Special weather statement, Jun 23, 5:22 PM MST, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
722 PM CDT Tue Jun 23 2020

TXZ276-281-240045-
Presidio Valley TX-Marfa Plateau TX-
722 PM CDT Tue Jun 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PRESIDIO COUNTY
UNTIL 745 PM CDT...

At 722 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Candelaria, moving south at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern
Presidio County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3040 10478 3034 10458 3022 10454 3023 10462
      3026 10467 3024 10471 3026 10473 3026 10474
      3028 10476 3030 10476 3031 10478 3034 10481
TIME...MOT...LOC 0022Z 019DEG 22KT 3030 10471

12
Special weather statement, Jun 23, 5:58 PM MST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
758 PM CDT Tue Jun 23 2020

TXZ275-276-281-240130-
Presidio Valley TX-Chinati Mountains TX-Marfa Plateau TX-
758 PM CDT Tue Jun 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PRESIDIO COUNTY
UNTIL 830 PM CDT...

At 757 PM CDT, Doppler radar was tracking a strong thunderstorm 15
miles north of Candelaria, moving southeast at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Candelaria.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3049 10486 3054 10464 3020 10442 3009 10469
      3013 10470 3018 10469 3022 10471 3023 10471
      3026 10475 3030 10476 3034 10482 3036 10481
      3037 10483 3048 10487
TIME...MOT...LOC 0057Z 333DEG 16KT 3036 10469

12
Special weather statement, Jun 23, 6:11 PM MST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
811 PM CDT Tue Jun 23 2020

NMZ028-029-033-TXZ045-240200-
Eddy County Plains NM-Northern Lea County NM-Central Lea County NM-
Gaines TX-
811 PM CDT Tue Jun 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN EDDY...LEA AND
NORTHWESTERN GAINES COUNTIES UNTIL 900 PM CDT/800 PM MDT/...

At 810 PM CDT/710 PM MDT/, Doppler radar was tracking strong
thunderstorms 12 miles east of Hagerman, or 27 miles southeast of
Roswell, moving southeast at 40 mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Hobbs, Artesia, Lovington, Tatum, Humble City, Maljamar, Crossroads,
McDonald, Caprock, Lea County Zip Franklin Memorial Airport, Loco
Hills, Artesia Municipal Airport, Dayton, Gladiola, Tatum Airport,
Lakewood, Knowles, Halfway, Lea County Regional Airport and Atoka.

LAT...LON 3296 10306 3296 10302 3273 10302 3254 10368
      3262 10462 3296 10468 3297 10377 3340 10377
      3340 10372 3352 10372 3357 10361 3357 10305
TIME...MOT...LOC 0110Z 327DEG 42KT 3317 10413

12
Special weather statement, Jun 23, 7:45 PM MST, 7 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
945 PM CDT Tue Jun 23 2020

NMZ027>029-033-034-TXZ045-240330-
Southern Lea County NM-Eddy County Plains NM-
Guadalupe Mountains of Eddy County NM-Northern Lea County NM-
Central Lea County NM-Gaines TX-
945 PM CDT Tue Jun 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL EDDY...LEA AND
NORTHWESTERN GAINES COUNTIES UNTIL 1030 PM CDT/930 PM MDT/...

At 944 PM CDT/844 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near McDonald to 12 miles
southwest of Brantley Lake State Park. Movement was southeast at 40
mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Hobbs, Carlsbad, Lovington, Eunice, Tatum, Loving, Monument, Humble
City, Avalon, Maljamar, Crossroads, Eunice Airport, Nadine, McDonald,
Brantley Lake State Park, Carlsbad Caverns National Park, Malaga,
Carlsbad North, Whites City and Loco Hills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 200 AM CDT/100 AM
MDT/ for southeastern New Mexico...and western Texas.

LAT...LON 3296 10306 3296 10302 3259 10309 3239 10317
      3205 10375 3202 10458 3242 10468 3297 10389
      3297 10376 3306 10376 3357 10360 3357 10305
TIME...MOT...LOC 0244Z 301DEG 41KT 3319 10335 3241 10448

12
Special weather statement, Jun 23, 7:48 PM MST, 4 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
948 PM CDT Tue Jun 23 2020

NMZ027-028-TXZ270-271-273-240330-
Eddy County Plains NM-Guadalupe Mountains of Eddy County NM-
Eastern Culberson County TX-Guadalupe Mountains Above 7000 Feet TX-
Guadalupe and Delaware Mountains TX-
948 PM CDT Tue Jun 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN EDDY AND
NORTHWESTERN CULBERSON COUNTIES UNTIL 1030 PM CDT/930 PM MDT/...

At 947 PM CDT/847 PM MDT/, Doppler radar was tracking strong
thunderstorms 14 miles southwest of Lincoln National Forest, or 18
miles northeast of Dell City, moving southeast at 35 mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Pine Springs, Guadalupe Mountains National Park, McKittrick Canyon
and Carlsbad Caverns National Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 200 AM CDT/100 AM
MDT/ for southeastern New Mexico...and southwestern Texas.

LAT...LON 3200 10485 3217 10485 3197 10447 3175 10466
      3194 10492 3200 10492
TIME...MOT...LOC 0247Z 304DEG 34KT 3216 10504

12

The radar

The Holloman AFB radar (KHDX), 188 km away, was scanning. The volume nearest the first event began at 02:54 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Eddy

When
June 23, 7:52 PM MST
Where
Eddy County, 3 mi W of Whites City
Measured
53 kt (61 mph) measured gust
Reported by
RAWS
Coordinates
32.170, -104.421

A thunderstorm moved across Eddy County and produced a 61 mph wind gust near Whites City.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2020Every state in 2020This day in weather historyWarnings in New Mexico, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 903588.